Washington, 2015

Tornado in Washington, December 10, 2015

December 10, 2015 · NWS PQR · 1 event in 1 county or zone

A tornado with winds up to 104 mph touched down southwest of Battleground around 1115 am. There were at least two touch down points along the 2 mile path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$311,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A tornado with winds up to 104 mph touched down southwest of Battleground around 1115 am. There were at least two touch down points along the 2 mile path. No injuries or fatalities were reported, but residences and businesses sustained property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 10, 10:05 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 10, 10:05 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
1005 AM PST THU DEC 10 2015

.SYNOPSIS...A FAST MOVING COLD FRONT WILL CONTINUE TO PUSH THROUGH
THE REGION THU MORNING BRINGING SOME THUNDERSTORMS AND GUSTY WINDS.
A VERY WET SYSTEM WILL CLIP THE REGION AS IT MOVES INTO SW OREGON
AND NW CALIF ON FRI. MORE RAIN ON SAT FOR THE REGION...THEN COOL
UNSETTLED WEATHER FOR EARLY NEXT WEEK. SNOW LEVELS WILL SETTLE AT OR
BELOW THE PASSES IN THE CASCADES FOR LATE THU THROUGH THE COMING
WEEKEND.

&&

.SHORT TERM...COOLER AIR PUSHES IN TODAY BEHIND THE COLD
FRONT...LIKELY LEAVING LITTLE ROOM FOR TEMPS TO GO UP MUCH MORE
TODAY. COOL AIR ALOFT HAS DESTABILIZED THE AIR MASS ENOUGH TO
SUPPORT THUNDERSTORMS FROM THE COASTAL WATERS AS FAR E AS THE
WILLAMETTE VALLEY TODAY...AS EVIDENCED BY ONGOING CONVECTION ON
RADAR AND LIGHTNING CHARTS. STRONG SPEED SHEAR AND LOWERED FREEZING
LEVELS SUGGEST GUSTY WINDS AND HAIL POSSIBLE WITH THE STORMS TODAY.
THE SURFACE LOW OFF VANCOUVER ISLAND THIS MORNING IS EXPECTED TO
LIFT N SOME TODAY...ALLOWING PRES GRADIENTS TO RELAX SOME TODAY FROM
S TO N...SUGGESTING THE POSSIBILITY FOR BEING ABLE TO DROP THE
SOUTHERN WIND WARNINGS LATER THIS MORNING.  WILL MONITOR OBSEVATIONS
AND MAKE THAT DECISION LATER THIS MORNING. COASTAL FLOODING WITH
HIGH SURF AND TIDES IS LIKELY THE BIG STORY TODAY...REFER TO MARINE
SECTION FOR A DISCUSSION ON THAT.

REMAINDER OF PREVIOUS SHORT TERM DISCUSSION FOLLOWS...MODELS ARE IN
SOMEWHAT BETTER AGREEMENT WITH THE TRACK OF A SURFACE LOW ON FRIDAY.
THE LOW IS CURRENTLY WELL WEST OF THE WASHINGTON COAST AND WILL MOVE
NORTHEAST THROUGH TOMORROW TOWARD VANCOUVER ISLAND. TONIGHT AND
FRIDAY THE LOW WILL THEN MOVE SOUTHEASTWARD TOWARD THE LOCAL
AREA...MAKING LANDFALL ON THE NORTH OREGON COAST FRIDAY AFTERNOON.
WITH THE LOW...WINDS WILL PICK UP AGAIN ON FRIDAY FOR ANOTHER BREEZY
TO WINDY DAY. HOWEVER WITH THE LOW WEAKENING AS IT ENTERS THE LOCAL
AREA...THE GRADIENT WILL BE LIMITED SO HIGH WINDS ARE NOT
ANTICIPATED AT THIS POINT...BUT MAY SEE ADVISORY LEVEL WINDS FOR THE
INTERIOR VALLEY LOCATIONS. PRECIP WITH THE FRIDAY SYSTEM WILL BE
MORE SHOWERY IN NATURE WHICH WILL PROBABLY LIMIT OVERALL
TOTALS...BUT COULD SEE ADDITIONAL LOCALIZED FLOODING WITH RAIN FROM
HEAVIER SHOWERS.

THERE IS SOME DISAGREEMENT AMONG THE MODELS REGARDING THE EVOLUTION
OF A LOW PRESSURE SYSTEM SATURDAY...BUT THEY ARE GENERALLY IN
AGREEMENT THAT ANOTHER ATMOSPHERIC RIVER EVENT WILL AIM ITSELF AT
OREGON ON SATURDAY. RIGHT NOW IT LOOKS LIKE THE BULK OF THE PRECIP
WILL BE OVER SOUTHERN OREGON...BUT WILL CERTAINLY SEE SOME RAIN
LOCALLY...FAVORING LANE COUNTY. QPF LOOKS LIKE IT COULD BE IMPRESSIVE
WITH PWAT JUST OFFSHORE AROUND 1.25 INCHES.  BOWEN /MH

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...NO CHANGE TO PREVIOUS
DISCUSSION.  THE ACTIVE WEATHER PATTERN WILL PERSIST THROUGH EARLY
NEXT WEEK. FOR SOME GOOD NEWS...THERE IS GROWING CONFIDENCE IN A
DRIER...OR MUCH LESS WET...PERIOD COMING UP IN DAYS 6 AND 7. A FEW
MORE WEATHER SYSTEMS ARE EXPECTED TO IMPACT THE FORECAST AREA SAT
NIGHT THROUGH MONDAY.

THE WEEKEND SYSTEM LOOKS TO BE ANOTHER FORM OF AN ATMOSPHERIC RIVER
EVENT AS SEEN IN THE GFS AND ECMWF. THE NCEP ENSEMBLES VALID 00Z SUN
ARE IN FAIRLY GOOD AGREEMENT...BUT START TO SHOW MORE VARIABILITY
00Z MON. THE 12Z OPERATIONAL GFS VALID 12Z SUN SUGGESTS TWO SEPARATE
JET STREAM PATTERNS...WITH THE NORTHERN JET MOVING ACROSS VANCOUVER
ISLAND AND SRN BRITISH COLUMBIA AND THE SUBTROPICAL JET DIRECTED
ALONG THE OREGON AND CALIFORNIA BORDER. THE 12Z OPERATIONAL ECMWF IS
IN GOOD AGREEMENT WITH THE GFS. BOTH MODELS SHOW A MOIST BAROCLINIC
BAND DIRECTED AT SW OREGON AND NW CALIFORNIA...INSTEAD OF NW OREGON
AND SW WASHINGTON. THE FORECAST AREA SHOULD BE ON THE COLD SIDE OF
THE JET...WITH FORECAST 1000-500 MB THICKNESSES IN THE UPPER 530S TO
MID 540S. THE NORTH AND CENTRAL OREGON CASCADES WOULD RECEIVE A GOOD
DOSE OF SNOWFALL SHOULD THE PATTERN VERIFY. BY 00Z MON THE 500 MB
UPPER TROUGH DEEPENS...KEEPING THE FORECAST AREA IN A RELATIVELY
COOL AIR MASS. THE LANE COUNTY CASCADES COULD END UP GETTING THE
MOST SNOW SAT NIGHT THROUGH SUNDAY. THE GFS AND ECMWF THEN MAINTAIN
THE COOL UPPER TROUGH THROUGH MON MORNING. FORTUNATELY...IT ALSO
LOOKS AS THOUGH PRECIP WILL BE DIMINISHING. MODEL AGREEMENT
CONTINUES TO DECREASE TUE...BUT THERE IS REASONABLE CONFIDENCE IN A
SHORT-LIVED DRY PERIOD. THE GFS AND ECMWF SHOW ANOTHER SYSTEM IN NW-
N FLOW ALOFT MOVING INTO THE AREA WED. THE ECMWF SEEMS TO BE A BIT
FASTER...BUT THE GOOD NEWS IS THAT THE CASCADES WOULD GET ADDITIONAL
SNOWFALL. WEISHAAR

&&

.AVIATION...PRIMARILY VFR ACROSS THE COAST AND INTERIOR LOWLANDS
THIS MORNING...WITH MVFR OR LOWER CONDITIONS OVER THE HIGHER
TERRAIN. REGION WILL BE IN AN UNSTABLE POST-FRONTAL AIR MASS THROUGH
EARLY EVENING. EXPECT GENERALLY VFR TO CONTINUE...WITH BRIEF PERIODS
OF MVFR IN HEAVIER SHOWERS. OREGON COAST RANGE AND THE S WASHINGTON
AND N OREGON CASCADES WILL BE FREQUENTLY OBSCURED DUE TO STRONG 850
MB OROGRAPHIC FLOW. ADDITIONAL AVIATION THREATS THROUGH EARLY
EVENING INCLUDE THUNDERSTORMS...SMALL HAIL AND SUDDEN CONVECTIVE
WIND GUSTS. SIGNIFICANT WIND SPEED SHEAR GENERALLY BELOW FL050. AIR
MASS STABILIZES AFTER 02Z FRI...MAINTAINING MAINLY VFR CONDITIONS.

KPDX AND APPROACHES...VFR AT THE TERMINAL AS OF 17Z. EXPECT
PREDOMINANT VFR CONDITIONS THROUGH 12Z FRI. HOWEVER...THERE IS A 50
PERCENT CHANCE OF BRIEF MVFR CONDITIONS AT THE TERMINAL AND ALONG
APPROACHES DUE TO HEAVIER SHOWERS. THERE IS ALSO A 10-20 PERCENT
CHANCE OF THUNDERSTORMS IMPACTING THE TERMINAL THROUGH 02Z FRI.
SIGNIFICANT WIND SPEED SHEAR THROUGH THE AFTERNOON...WITH SW WIND
AROUND 20 KT AT FL010...INCREASING TO 45 KT AT FL030. WEISHAAR

&&

.MARINE...A DEEP LOW BRUSHED WEST OF THE WATERS OVERNIGHT AS IT
HEADED TOWARDS THE B.C. COAST AND PRODUCED A ROUND OF STORM FORCE
WINDS ACROSS THE WATERS. THE LOW IS NOW OFF OF THE B.C.
COAST EARLY THIS MORNING. WINDS HAVE EASED SOUTH OF CASCADE
HEAD...BUT STORM FORCE GUSTS CONTINUE NORTH. HAVE CONTINUED THE
STORM WARNING TO THE NORTH...BUT REPLACED THE WARNING TO THE
SOUTH WITH A GALE WARNING. GALES WILL REPLACE THE STORM FORCE
WINDS TO THE NORTH LATE THIS AFTERNOON.

THE SEAS ARE BETWEEN 24 AND 30 FT THIS MORNING AND BUILDING. THE
FAR OFFSHORE BUOY 46002 PEAKED AT 42 FT AT 17 SECONDS EARLY THIS
MORNING. A SIMPLE...BUT RELIABLE SWELL DECAY MODEL FORECASTS THAT
THE SWELL WILL DECAY TO THE NORTHERN OREGON WATERS TO AROUND 35
FT. THIS IS EXACTLY WHAT THE ENP IS FORECASTING FOR THIS
AFTERNOON. THE ENP IS ALSO INITIALIZING VERY WELL WITH THE BUOYS
THIS MORNING. THEREFORE...THE FORECAST CONFIDENCE IS HIGH THAT THE
SEAS WILL PEAK AROUND 35 FT THIS AFTERNOON.

THE TIMING OF THE PEAK SWELL COINCIDES WITH THE HIGH TIDE THIS
AFTERNOON WHICH WILL BE ESPECIALLY HIGH...AROUND 12.5 FT. THE
INCREASED RUSH OF WATER FROM THE HIGH SEAS COMBINED WITH TIDAL
OVERFLOW WILL LIKELY CAUSE SIGNIFICANT COASTAL FLOODING AND BEACH
EROSION THIS AFTERNOON. IN ADDITION...THE LARGE SWELL WILL PRODUCE
40 TO 50 FT BREAKING WAVES ALONG THE COAST LINE. LOGS...DEBRIS...AND
DRIFT WOOD WILL BE TOSSED AROUND ALONG THE SHORE AND THROWN FAR
ASHORE. HISTORICALLY...WAVES THIS SIZE HAVE SPREAD WATER...LOGS
AND DRIFTWOOD ONTO HIGHWAY 101 NEAR NEWPORT. COASTAL FLOODING IS
ALSO EXPECTED WITH THE HIGH TIDE ON FRIDAY...AND MAYBE EVEN AGAIN
ON SATURDAY.

THE LOW OFFSHORE OF THE B.C. COAST WILL MOVE ACROSS THE NORTHERN
WATERS LATE TONIGHT AND FRIDAY. THE CURRENT MODELS FORECAST THAT
GALES MAY CONTINUE FOR THE SOUTHERN WATERS DURING THIS TIME...BUT
THE WINDS MAY DRAMATICALLY EASE ACROSS THE NORTH. WILL TAKE A
CLOSER LOOK AT THIS SYSTEM...AS WELL AS THE NEXT ONE EXPECTED
SATURDAY WITH THE AFTERNOON FORECAST PACKAGE. TJ

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
     COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

     COASTAL FLOOD WARNING UNTIL 4 PM PST FRIDAY FOR CENTRAL OREGON
     COAST-NORTH OREGON COAST.

WA...HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
     WASHINGTON COAST-WILLAPA HILLS.

     COASTAL FLOOD WARNING UNTIL 4 PM PST FRIDAY FOR SOUTH
     WASHINGTON COAST.

PZ...STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR COASTAL WATERS
     FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     6 PM PST FRIDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Local storm report, Dec 10, 6:31 AM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
631 AM PST THU DEC 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG ALOHA                   45.49N 122.87W
12/09/2015                   WASHINGTON         OR   BROADCAST MEDIA

            STRONG WINDS BLEW DOWN A TREE ONTO A HOME.

0630 AM     NON-TSTM WND DMG 5 S PORTLAND AIRPORT    45.52N 122.60W
12/09/2015                   MULTNOMAH          OR   BROADCAST MEDIA

            *** 1 FATAL *** STRONG WINDS BLEW DOWN A TREE INTO A HOME
            RESULTING IN ONE FATALITY, FEMALE, AGE 60.

0900 AM     DEBRIS FLOW      VERNONIA                45.86N 123.18W
12/09/2015                   COLUMBIA           OR   DEPT OF HIGHWAYS

            HEAVY RAIN PRODUCED SEVERAL LANDSLIDES IN COLUMBIA COUNTY
            NEAR VERNONIA. HIGHWAYS 47,30 AND 202 CLOSED DUE TO
            LANDSLIDES ISOLATING THE TOWN OF VERNONIA, OR.

0140 PM     FLOOD            ST. HELENS              45.86N 122.81W
12/09/2015                   COLUMBIA           OR   BROADCAST MEDIA

            *** 1 FATAL *** AN EDLERY COUPLE DROVE AROUND A BARRIER
            TO A CLOSED ROAD WITH SEVERAL FEET OF WATER AND THE
            AUTOMOBILE WAS SWEPT AWAY AND SANK IN 12 FT OF WATER. THE
            MAN ESCAPED THROUGH THE SUN ROOF, BUT THE WOMAN WAS
            UNABLE TO ESCAPE AND DIED.

0433 PM     DEBRIS FLOW      WOODLAND                45.92N 122.74W
12/09/2015                   COWLITZ            WA   BROADCAST MEDIA

            HEAVY RAIN PRODUCED A LANDSLIDE ALONG INTERSTATE 5 NEAR
            WOODLAND, WA AT MILEPOST 23. NORTHBOUND LANE CLOSED
            OVERNIGHT.

&&

TW
Special weather statement, Dec 10, 11:12 AM PST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1112 AM PST THU DEC 10 2015

WAZ039-101945-
GREATER VANCOUVER AREA WA-
1112 AM PST THU DEC 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLARK COUNTY UNTIL 1145
AM PST...

AT 1110 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER MEADOW GLADE...OR NEAR BATTLE GROUND...
MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATTLE GROUND...VANCOUVER DOWNTOWN...VANCOUVER...YACOLT...HAZEL DELL
NORTH...BARBERTON...ORCHARDS...VENERSBORG...DOLLAR CORNER...WALNUT
GROVE...MILL PLAIN...SALMON CREEK...CHERRY GROVE...LEWISVILLE...MOUNT
VISTA...HAZEL DELL SOUTH...LAKE SHORE...MEADOW GLADE...HOCKINSON AND
FIVE CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4560 12260 4561 12265 4562 12267 4576 12276
      4589 12237 4581 12232 4569 12230
TIME...MOT...LOC 1910Z 245DEG 27KT 4574 12253

The radar

The Portland,OR radar (KRTX), 34 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clark

When
December 10, 11:15 AM PST to 11:21 AM PST
Where
Clark County, 0.8 mi W of Battle Ground to 1.5 mi WSW of Battle Ground
Rating
EF1
Path length
0.82 mi
Path width
528 yd
Property damage
$311,000
Reported by
NWS Storm Survey
Coordinates
45.770, -122.537

Around 36 homes and 2 businesses sustained damage from the tornado. Dozens of trees with a diameter of 1 to 3 feet were uprooted and blown down, and around a half of a dozen 1 to 2 foot diameter trees were snapped.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyThe tornado archive for Washington, 2015Warnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612082.